Alert archive / North Carolina / Tornado Warnings in 1998

Tornado Warning 14, NWS Wilmington, NC

May 7, 1998Pender County, North Carolina

NWS Wilmington, NC issued this tornado warning at May 7, 1998, 11:53 PM EDT for Pender County, North Carolina. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 7, 1998, 11:53 PM EDT (03:53 UTC)
Expired
May 8, 1998, 12:25 AM EDT
In force
32 min
Issued by
NWS Wilmington, NC
Area
Whole counties

County Pender County, NC

The radar

The Wilmington radar (KLTX), 77 km from the middle of the area, began a volume at 03:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 8, 12:00 AM EDTThunderstorm Wind 60Scotts Hill, NCTrees reported down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 3.9 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 1998-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 60 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 1998-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 138 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
60 J/kg
Mixed-layer CIN
-162 J/kg
Mixed-layer LCL
1139 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
138 m²/s²
0-3 km storm-relative helicity
207 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KILM 080353 RRA
TORILM
NCC141-080425-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
1153 PM EDT THU MAY 7 1998

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A...

* TORNADO WARNING FOR...

  SOUTHEASTERN PENDER COUNTY IN SOUTHEASTERN NORTH CAROLINA

* UNTIL 1225 AM EDT

* AT 1151 PM EDT... DOPPLER RADAR INDICATED A TORNADO 10 MILES
  NORTHEAST OF WILMINGTON OR 1 MILE WEST OF SCOTTS HILL MOVING
  NORTHEAST AT 30 MPH.

* THE TORNADO WILL BE IN THE VICINITY OF...
        HAMPSTEAD               BY 1155 PM EDT
        TOPSAIL                 BY MIDNIGHT EDT
        WOODSIDE                BY 1205 AM EDT
        TOPSAIL BEACH           BY 1205 AM EDT


IF YOU ARE IN THE PATH OF A TORNADO...GO TO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF A BUILDING. AVOID WINDOWS. IF CAUGHT OUTSIDE...LAY
DOWN IN A DITCH AND COVER YOUR HEAD WITH YOUR HANDS.

IRELAND

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this tornado warning went out at May 7, 9:13 PM EDT, 2 hours 40 minutes earlier.

Area forecast discussion, May 7, 9:13 PM EDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
913 PM EDT THU MAY 7 1998

TNT...INTERESTING FCST. ACTION OUT W IS IMPRESSIVE BUT WILL IT
MAINTAIN ITSELF AS IT MOVS EWD IS THE QUES. 00Z MHX SNDG IS QUITE
STABLE AT 00Z.  CHS SNDG IS UNSTABLE AND SOME OF THAT AIRMASS IS
LIKELY MOVG NWD. WTR VPR LOOP CONTD TO INDICATE VRY DVRG FLOW ALFT
AND UVM WILL LIKELY BE INCRNG OVR MHX CWA A BIT LTR TNT. AS SFC DWPTS
RISE AND CAPES INCR THERE IS STILL SOME SVR POTENTIAL OVR MHX CWA
AND WILL MONITOR. KEEPING SHWRS/TSTMS LIKELY SNDS OK TOO ME AT THIS
PT. LO TEMPS LUK GD AS DWPTS CONT TO RISE. FRI...STILL WRM AND HUMID
WITH DWPTS IN THE 60S. IF WE GET MORE SUN THAN CURRENT FCST
INDICATES WHICH IS PSBL LUKING AT SAT LOOP...THERE WILL BE MORE
TSTMS ARND. MHX CWA IS AHEAD OF FNT AND AIR IS COLD ALFT...THERE
WILL ALSO BE LEFTOVR BNDRYS PLUS THE FNT PLUS THE C-BRZ.

CWF: WILL LV SCA AS BNDRY LYR FLOW AT CHS WAS 27 KT AND MHX HAD 22L
KT. SRLY FLOW WILL BE INCRNG OVN WITH BLDG SEAS.

.MHX...SCA CSTL WTRS.
GATES

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 11:13 PM EDTSevere Thunderstorm WarningILMNew Hanover32 min
May 7, 11:30 PM EDTTornado WarningILMNew Hanover35 min
May 8, 12:03 AM EDTSevere Thunderstorm WarningILMBrunswick47 min
May 8, 12:19 AM EDTSevere Thunderstorm WarningILMNew Hanover46 min
May 8, 3:50 PM EDTSevere Thunderstorm WarningILMBladen45 min
May 8, 7:41 PM EDTSevere Thunderstorm WarningILMColumbus, Pender34 min
May 8, 7:44 PM EDTSevere Thunderstorm WarningILMPender51 min

Nearby

Tornado Warnings in North Carolina, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.